My father-in-law has Parkinson's and is also on dialysis. Recently, he was prescribed Amantadine 200 mg per day. He began to have hallucinations. His neurologist said this was due to the Parkinson's and it was just a coincidence that it started when he went on Amantadine. He said the Amantadine is metabolized in the liver, so his being on dialysis has no bearing on the dosage. Is this correct? What should we do?
Amantadine is actually excreted unmetabolized in the urine. Patients with kidney disease need to have the ok by their kidney doctors before starting on the medication as it can accumulate in the body with impaired kidney function, especially if they require dialysis. There is one study from the Annals of Medicine in 1980 that looked at dialysis patients and levels of amantadine before and after dialysis. THey found that only a small fraction of the drug was removed with each dialysis treatment.
And yes, it can cause hallucinations, especially when it's withdrawn too quickly or if there's too much in the body. On the other hand, dopamine and dopamine like drugs can also cause hallucinations. This can be treated with decreasing the med or adding an antipsychotic medication such as Seroquel or Olanzapine. In your father in law's case, talk to his renal doc to make sure that amantadine is ok. Then discuss your concerns with his neuro. Good luck.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.